Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 12, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Feb 9, 1998, 9:03 PM CST for Marion County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 9, 1998, 9:03 PM CST (03:03 UTC)
- Expired
- Feb 9, 1998, 9:50 PM CST
- In force
- 47 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Marion County, TX
The radar
The Shreveport radar (KSHV), 62 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 9, 9:21 PM CST | Tornado F1 | Jefferson, TX | HP Supercell and associated tornado developed along a northeast-southwest orientated cold front and moved slowly east-northeast across Harrison and Marion counties, Texas. The tornado track extended for 16 miles across two counties, however, the damage path w |
| Feb 9, 9:40 PM CST | Hail 1 | Jefferson, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 3.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
444 WFUS1 KSHV 100303 TORSHV TXC315-100350- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 903 PM CST MON FEB 9 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT LA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 950 PM CST FOR THE FOLLOWING AREA... IN NORTHEASTERN TEXAS ...MARION COUNTY AT 902 PM CST DOPPLER RADAR INDICATED A DEVELOPING ABOUT 5 MILES NORTHEAST OF JEFFERSON TEXAS MOVING TO THE EAST NORTHEAST AT 30 MPH. TORNADOES ASSOCIATED WITH THIS TYPE OF THUNDERSTORM WILL USUALLY OCCUR ON THE SOUTH TO EAST PART OF THE STORM. THIS IS A DANGEROUS SITUATION. GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. 4/6
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Feb 9, 8:40 PM CST, 23 minutes earlier.
Area forecast discussion, Feb 9, 8:40 PM CST, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 840 PM CST MON FEB 9 1998 SVR CONVECTION OVER NE TX THIS EVENING. 00Z SOUNDING FOR SHV SHOWS FAVORABLE WET BULB ZERO 7800 FT...HELICITY OF 355...0-6 KM SHEAR OF 46 KTS...AND A HODOGRAPH FAVORABLE FOR LOW TOPPED SUPERCELLS. JUST ISSUED FIRST TOR WARNING FOR GREGG CO. OTHER THAN THAT...PREVIOUS FCST LOOKS GOOD. 10
In the hours before
Local storm report, Feb 9, 8:35 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CST MON FEB 9 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0725 PM 2 SE GILMER TX .5 INCH HAIL
02/09/98 UPSHUR MARBLE SIZED HAIL REPORTED
ALONG HWY 300. REPORT
RELAYED BY SPOTTER.
0815 PM 5 SW GILMER TX .75 INCH HAIL
02/09/98 UPSHUR DIME SIZED HAIL REPORTED
10Local storm report, Feb 9, 8:35 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CST MON FEB 9 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0725 PM 2 SE GILMER TX .5 INCH HAIL
02/09/98 UPSHUR MARBLE SIZED HAIL REPORTED
ALONG HWY 300. REPORT
RELAYED BY SPOTTER.
0815 PM 5 SW GILMER TX .75 INCH HAIL
02/09/98 UPSHUR DIME SIZED HAIL REPORTED
10The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 7:56 PM CST | Severe Thunderstorm Warning | SHV | Upshur | 64 min |
| Feb 9, 8:38 PM CST | Tornado Warning | SHV | Gregg | 47 min |
| Feb 9, 8:52 PM CST | Tornado Warning | SHV | Harrison | 33 min |
| Feb 9, 8:57 PM CST | Severe Thunderstorm Warning | SHV | Marion | 48 min |
| Feb 9, 9:49 PM CST | Tornado Warning | SHV | Marion | 31 min |
| Feb 10, 6:32 AM CST | Severe Thunderstorm Warning | SHV | Gregg, Smith | 48 min |
| Feb 10, 8:21 AM CST | Severe Thunderstorm Warning | SHV | Cass | 49 min |
| Feb 10, 12:03 PM CST | Tornado Warning | SHV | Cass | 47 min |
| Feb 10, 12:34 PM CST | Severe Thunderstorm Warning | SHV | Bowie | 46 min |
| Feb 10, 1:28 PM CST | Severe Thunderstorm Warning | SHV | Angelina | 47 min |
| Feb 10, 1:38 PM CST | Severe Thunderstorm Warning | SHV | Nacogdoches | 47 min |
| Feb 10, 1:48 PM CST | Severe Thunderstorm Warning | SHV | San Augustine | 47 min |
| Feb 10, 2:01 PM CST | Severe Thunderstorm Warning | SHV | Sabine | 49 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.